Facial blanching due to neurotoxins: proposed mechanisms.

Published

Journal Article (Review)

BACKGROUND: The effect of perceived facial blanching with neurotoxin therapy has been described in the literature and has been used to treat the undesirable facial flushing of Frey's syndrome. Patients rarely report it as a complication after cosmetic injection, but it can be distressing. OBJECTIVES: To elucidate the proposed mechanism(s) of this unusual vasculocutaneous phenomenon, we reviewed normal physiologic responses to heat stress and the role of cholinergic neurotransmission in modulating cutaneous vascular tone in the context of the literature. MATERIALS/METHODS: We report a case of a 32-year-old woman who complained of white patches on her forehead at sites of abobotulinumtoxinA injections administered 2 weeks before presentation. RESULTS: Acetylcholine is a primary mediator of cutaneous vasodilatation; certain co-transmitters modulate its effect. Chemical denervation by botulinum toxin (BoNT) appears to interfere with these normal signaling pathways and can provide symptomatic relief to patients with undesirable facial flushing. Conversely, it may create an unwanted cosmetic effect in patients who desire isolated muscle paresis. CONCLUSIONS: Skin sites injected with BoNT type A may not experience the expected decrease in cutaneous vessel tone associated with higher body temperature. The exact mechanism remains unclear.

Full Text

Cited Authors

  • Khan, TT; Herne, K; Dayan, SH; Woodward, JA

Published Date

  • January 2013

Published In

Volume / Issue

  • 39 / 1 Pt 1

Start / End Page

  • 24 - 29

PubMed ID

  • 23252719

Pubmed Central ID

  • 23252719

Electronic International Standard Serial Number (EISSN)

  • 1524-4725

Digital Object Identifier (DOI)

  • 10.1111/dsu.12057

Language

  • eng

Conference Location

  • United States